Q&A: Can I overdose on caffeine?

Jack Morrison coffee mug. (ALEJANDRO A. ALVAREZ / Staff Photographer)

Q: Can I overdose on caffeine?

A: Earlier this spring, a Delaware-based company began selling what it bills as “the world’s strongest coffee.” The company’s founder claims that a 12-ounce cup of this product contains more than 700 milligrams of caffeine. However, the Food and Drug Administration recommends only 400 milligrams of caffeine — equivalent to four cups of regularly caffeinated coffee — per day for adults.

Keep in mind that caffeine can be found in many other foods, such as candy, protein bars, breakfast cereals, gum, ice cream and frozen yogurt — not to mention popular energy drinks. Certain medications also contain caffeine.

The FDA reports that caffeine reaches peak levels in the blood within one hour of consumption, and can stay in the blood for up to six hours.

Consuming too much caffeine can cause adverse effects on the body. Many are mild symptoms and include nervousness, dizziness, dehydration and stomach issues. Sleep patterns can also be affected.

However, there is the potential for far more serious side effects.

In cases where caffeine intake exceeds 480 milligrams in a given day, the Cleveland Clinic reports effects such as seizures, hallucinations, muscle breakdown, narrowing of the cardiac arteries, and death. Caffeine can also exacerbate preexisting medical conditions, raising blood pressure in patients who already have hypertension or causing palpitations in those with heart or thyroid disease.

In fact, a teenager recently died from caffeine-induced heart arrhythmia after consuming a latte, a soda and an energy drink in one day.

It is important to be mindful of your daily caffeine intake, particularly if you are a heavy coffee or tea drinker. Also, be sure to discuss with your physician any medications you are taking to avoid a potentially problematic interaction.

Charmaine Chan, DO, is a family medicine physician at Philadelphia College of Osteopathic Medicine.